Georgia, 2012Wildfire in Georgia, July 1 to 7, 2012
July 1 to 7, 2012 · NWS FFC · 1 event in 1 county or zone
The extreme heat event continued across the area on the 1st. Isolated showers and thunderstorms developed in the afternoon, especially across portions of east central Georgia where a surface trough and resulting greatest instability were in place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The extreme heat event continued across the area on the 1st. Isolated showers and thunderstorms developed in the afternoon, especially across portions of east central Georgia where a surface trough and resulting greatest instability were in place. Despite this, with relative humidity values dropping below 25 percent, dangerous fire weather conditions were expected again, mainly in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 3:21 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 1, 3:21 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 AM EDT SUN JUL 1 2012
.SHORT TERM /TODAY THROUGH MONDAY/...
...DANGEROUS HEAT WAVE CONTINUES...
WILL SEE THE HEAT WAVE CONTINUE AS THE 594DM RIDGE CONTINUES TO HOLD
STRONG ACROSS THE SOUTHEAST TODAY. EVEN THOUGH 850MB TEMPS TODAY
WILL BE SIMILAR TO YESTERDAY /WITHIN A HALF DEGREE/...WITH POTENTIAL
FOR INCREASED CLOUD COVERAGE AND SLIGHTLY LOWER THICKNESSES..EXPECT
MAX TEMPS THIS AFTERNOON TO BE A DEGREE OR TWO COOLER. NOT ENOUGH OF
A DIFFERENCE TO NOTICE THOUGH...ITS STILL HOT. WITH RIDGE WEAKENING
ON MONDAY AND 850MB TEMPS ABOUT 2 DEGREES COOLER...WILL SEE MAX
TEMPS DROP ANOTHER FEW DEGREES.
GFS AND NAM DEW POINTS FOR THIS AFTERNOON AND MONDAY APPEAR TO BE ON
THE HIGH SIDE. GIVEN OBSERVED DEW POINTS YESTERDAY IN THE 50S AND
EVEN SOME UPPER 40S...LOWERED DEWPOINTS FOR BOTH TODAY AND TOMORROW.
BY DOING THIS THOUGH...SOME PLACES COME IN JUST BELOW THE 105 AND
110 HEAT INDEX CRITERIA FOR THE THE HEAT ADVISORY AND EXCESSIVE HEAT
WARNING...RESPECTIVELY. WITH UNCERTAINTY IN THE DEW POINT FORECAST
THOUGH...WENT AHEAD AND CONTINUED THE HEAT ADVISORY AND THE
EXCESSIVE HEAT WARNING FOR THE SAME AREAS. IN ADDITION...HAVE HEAT
INDICES IN THE 105-108 RANGE FOR MONDAY FOR SOME OF THE CWA SO WILL
ISSUE A HEAT ADVISORY FOR ALL OF THE CWA EXCEPT FOR EXTREME NORTH
GEORGIA FOR MONDAY.
BESIDES THE HEAT...CONVECTION IS ALSO A CONCERN THROUGH THE SHORT
TERM. HAD A FEW SHOWERS AND THUNDERSTORMS POP UP YESTERDAY...AND NOT
JUST NEAR THE SFC TROUGH. WITH SFC TROUGH STILL IN PLACE ACROSS
CENTRAL GEORGIA...AND A SHORTWAVE TRACKING INTO THE CAROLINAS DURING
THE LATE AFTERNOON INTO TONIGHT...THINK THERE IS A BETTER CHANCE
TODAY FOR CONVECTION ACROSS THE CWA THAN YESTERDAY SO INCLUDED
SLIGHT CHANCE POPS ACROSS THE BOARD WITH CHANCE IN THE
MOUNTAINS...CLOSER TO THE SHORT WAVE. SPC HAS PARTS OF EAST CENTRAL
GEORGIA IN A SLIGHT RISK TODAY. THIS CORRESPONDS TO THE AREA WITH
THE BEST CAPE. FORECAST MIXED CAPE VALUES ARE IN EXCESS OF 4000
J/KG....SIMILAR TO WHAT WAS THERE YESTERDAY. PLENTY OF INSTABILITY
ACROSS THE WHOLE AREA BUT NO SHEAR. EVEN WITH HIGH
INSTABILITY...RIDGE WILL BE WORKING TO SUPPRESS THE CONVECTION SO
SHOULD HELP TO LIMIT SEVERITY. COULD SEE A SEVERE STORM THOUGH AND
MAIN THREAT WOULD BE DAMAGING WIND. WITH CONTINUED WEAKENING OF UPPER
RIDGE AND SHORTWAVE APPROACHING THE CAROLINAS AGAIN ON MONDAY...HAD
TO INCLUDE SLIGHT CHANCE POPS...BUT BEST CHANCES APPEAR TO BE AFTER
00Z TUESDAY...IN THE LONG TERM.
11
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
BEGINNING OF THE LONG TERM PERIOD WILL FEATURE THE GRADUAL
BREAKDOWN FROM NORTH TO SOUTH OF HISTORY MAKING MID LEVEL RIDGE.
WILL BEGIN TO SEE IMPULSES TRAVERSING THE NORTHERN ZONES ALTHOUGH
DIFFICULT TO PINPOINT THESE PRECISELY DUE TO FEEDBACK ISSUES AT
TIMES. LOOKS AS THOUGH FIRST IN A SERIES MOVES OUT OF THE
TENNESSEE VALLEY AND INTO THE CAROLINAS MONDAY NIGHT WITH
TRAJECTORY SUGGESTING MOST ACTIVITY REMAINING OUTSIDE OF THE AREA
ALTHOUGH HAVE INCLUDED LOW END CHANCE POPS FOR THE NORTHEAST
MOUNTAINS. ANOTHER SHORTWAVE MOVES IN WED AFTERNOON AND AGAIN ON
THU EVENING ENHANCING POP CHANCES ACROSS THE AREA. GIVEN
UNCERTAINTY IN TIMING AND THE CONTINUED PRESENCE IN SOME MID LEVEL
DRY AIR...HAVE KEPT POPS IN THE LOW END CHANCE RANGE FOR NOW.
DESPITE THE BREAKDOWN OF RIDGE...WILL CONTINUE TO SEE TEMPS IN THE
UPPER 90S OVER EAST CENTRAL GEORGIA. THIS COMBINED WITH DEWPOINTS
MUCH HIGHER THAN RECENT DAYS AND HEAT INDICES COULD REMAIN AN
ISSUE WELL INTO NEXT WEEK.
DEESE
&&
.FIRE WEATHER...FORECAST DEW POINTS ARE LOWER THAN THE MODELS...BUT
THIS IS CONSISTENT WITH EXPECTED CONDITIONS AND OBSERVED VALUES FROM
YESTERDAY. WITH LOWERED DEW POINTS FORECAST TO DROP INTO THE MID 50S
ACROSS NORTH GEORGIA TODAY...RH VALUES WILL DROP BELOW 25 PERCENT
FOR FOUR OR MORE HOURS. FUELS ARE DRY SO HAVE ISSUED A FIRE DANGER
STATEMENT FOR THIS AFTERNOON FOR NORTH AND PARTS OF CENTRAL GEORGIA.
&&
.CLIMATE...
RECORDS FOR 07-01
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1927 72 2003 76 1990 58 1937
1936
KATL 99 1954 73 2003 78 1947 59 1938
1937
KCSG 99 2007 78 1966 78 1998 59 1958
1998 1950
1990
KMCN 103 1954 74 1924 78 1931 59 1923
1897
RECORDS FOR 07-02
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1925 65 1943 76 1931 56 1937
KATL 99 1954 68 1943 79 1996 58 1937
KCSG 101 1990 72 1981 78 1996 59 1950
1970
KMCN 103 1954 77 1943 79 1931 58 2008
1937
RECORDS FOR 07-03
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 70 1943 77 1978 58 1932
KATL 101 1925 74 1943 77 1931 60 1881
KCSG 101 1970 75 1988 77 1997 64 1950
1996
KMCN 104 1970 78 1944 77 1931 63 2010
1919
1918
&&
.AVIATION...
06Z UPDATE...
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD. HIGH
CLOUDS THIS MORNING AND SHOULD DEVELOP A CU FIELD THIS AFTERNOON
AROUND 6KFT. SLIGHT CHANCE OF TSRA AT ALL THE TAF SITES TODAY /20
PERCENT/ BUT NOT ENOUGH TO MENTION IN THE TAF...CANT COMPLETELY
RULE OUT A THUNDERSTORM TODAY THOUGH. BEST TIMING WOULD BE FROM 20
TO 02Z. OVERALL WIND WILL REMAIN WEST TO NORTHWEST...HOWEVER
THERE IS THE POSSIBILITY OF A VRB OR NNE OB LATE THIS MORNING
//ATL CONFIDENCE...06Z UPDATE...
HIGH CONFIDENCE ON VSBY AND CIGS. MEDIUM CONFIDENCE ON WIND
DIRECTION AND TSRA NOT OCCURRING AT THE AIRPORT.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 105 73 103 74 / 20 20 20 20
ATLANTA 104 78 99 75 / 20 20 20 20
BLAIRSVILLE 97 72 93 67 / 30 30 20 30
CARTERSVILLE 104 69 100 70 / 20 20 20 20
COLUMBUS 103 77 101 74 / 20 20 20 20
GAINESVILLE 103 76 99 74 / 20 20 20 30
MACON 105 73 101 75 / 20 20 20 20
ROME 106 72 102 71 / 20 20 20 20
PEACHTREE CITY 104 71 99 72 / 20 20 20 20
VIDALIA 102 79 99 77 / 20 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CLARKE...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MADISON...MONTGOMERY...MORGAN...OCONEE...OGLETHORPE...PEACH...
PULASKI...PUTNAM...TALIAFERRO...TELFAIR...TOOMBS...TREUTLEN...
TWIGGS...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...
WILKINSON.
HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT MONDAY FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CLARKE...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MADISON...MONTGOMERY...MORGAN...OCONEE...OGLETHORPE...PEACH...
PULASKI...PUTNAM...TALIAFERRO...TELFAIR...TOOMBS...TREUTLEN...
TWIGGS...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...
WILKINSON.
HEAT ADVISORY UNTIL 9 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...BUTTS...CARROLL...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLAYTON...COBB...COWETA...CRAWFORD...
DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...GORDON...
GWINNETT...HALL...HARALSON...HARRIS...HEARD...HENRY...JACKSON...
LAMAR...MACON...MARION...MERIWETHER...MONROE...MUSCOGEE...
NEWTON...NORTH FULTON...PAULDING...PIKE...POLK...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TAYLOR...TROUP...UPSON...WALTON...WEBSTER.
HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CATOOSA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.
&&
SHORT TERM...11
LONG TERM....DEESE
AVIATION...11Hazardous weather outlook, Jul 1, 3:27 AM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 AM EDT SUN JUL 1 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
427 AM EDT SUN JUL 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE.
HIGH FIRE DANGER CONDITIONS ARE EXPECTED OVER NORTH AND MOST OF
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
AN UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE SOUTHEAST
THROUGH TONIGHT BUT A SURFACE TROUGH WILL PROVIDE THE FOCUS FOR
ISOLATED THUNDERSTORM ACTIVITY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUSLY HOT TEMPERATURES ALTHOUGH
THERE WILL BE AN OPPORTUNITY FOR ISOLATED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND OCCASIONAL LIGHTNING.
.DISCUSSION...
RECORD BREAKING TEMPERATURES WILL CONTINUE TODAY WITH AFTERNOON
TEMPERATURES CLIMBING INTO THE 102-106 RANGE AND HEAT INDICES FROM
105 TO 112. WITH THESE DANGEROUSLY HOT TEMPERATURES...THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING HAVE BEEN CONTINUED. IT IS
IMPORTANT TO STAY IN AIR-CONDITIONED ROOMS AND TO STAY HYDRATED.
FOR SAFETY TIPS VISIT WEATHER.GOV/ATLANTA. FOR DETAILS ON THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING SEE NPWFFC.
SLIGHTLY INCREASED MOISTURE...EXTREMELY HIGH INSTABILITY AND A SURFACE
TROUGH WILL PROVIDE THE FOCUS FOR ISOLATED THUNDERSTORM ACTIVITY
THIS AFTERNOON AND EVENING. GIVEN THE VERTICALLY STACKED NATURE OF
THE EXPECTED STORMS...SIGNIFICANT HAIL WILL BE DIFFICULT TO REACH
THE SURFACE IF IT IS ABLE TO FORM AT ALL. WINDS WILL BE THE
PRIMARY THREAT AS PRECIPITATION LOADING WILL LEAD TO AN INCREASED
POTENTIAL FOR STRONG GUSTS IN THE STRONGER STORMS WHICH ARE ABLE
TO DEVELOP.
VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS NORTH AND
MOST OF CENTRAL GEORGIA. HUMIDITY VALUES WILL FALL INTO THE LOWER
TO MID 20S. WEST TO NORTHWEST WINDS WILL RANGE FROM 5 TO 10 MPH
WITH GUSTS TO 15 MPH. THE DRY AIR AND LOW FUEL MOISTURE VALUES
WILL COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE HEAT WAVE WILL CONTINUE INTO MONDAY WITH A HEAT ADVISORY
ALREADY IN EFFECT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL
GEORGIA MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 1, 2:43 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 AM EDT SUN JUL 1 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-082>084-
020000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-BIBB-TWIGGS-WILKINSON-
343 AM EDT SUN JUL 1 2012
...FIRE DANGER STATEMENT DUE TO LOW RH...
...HIGH FIRE DANGER CONDITIONS THIS AFTERNOON INTO THE EVENING FOR
PARTS OF NORTH AND CENTRAL GEORGIA DUE TO LOW RELATIVE
HUMIDITIES...
RELATIVE HUMIDITIES OF 25 PERCENT OR LESS CAN BE EXPECTED FOR 4
OR MORE HOURS THIS AFTERNOON INTO THE EVENING. WINDS WILL BE
NORTHWEST AT 5 TO 10 MPH.
WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.
PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.
Wildfire, Walker
- When
- July 1, 5:45 AM EST to July 7, 5:00 PM EST
- Where
- Walker forecast zone
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The National Forest Service reported that a lightning-caused wildfire labeled Pinhoti burned 33 acres and resulted in $25,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427783.